Abstract

Acquired haemophilia is a very rare (1,5 per million per year) and serious coagulophaty that is associated with significant morbidity and mortality. This disorder is caused by the development of autoantibodies directed against coagulaton factor, usually for factor (F) VIII. About half of the cases occurred in apparently healthy people and were considered idiopathic, although there were others known associations, including postpartum period, autoimmune disease, cancer and drugs. The simultaneous presence of F VIII inhibitor and lupus anticoagulant (LAC) is extremely rare and the differentiation between these two conditions is crucial because the clinical manifestation range from massive, life-threatening haemorrhage to thrombosis. We report a case of 78 years old men affected by acquired haemophilia presentig with gluteus and right forearm non traumatic haematoma and anemia. The activated partial thromboplastin time (aPTT) was prolonged at 158,5s (normal 20–35s), with a normal prothrombin time (PT) of 9,88s (normal 9–13s). An aPTT inhibitor screening was positive, with demonstration of time-dependent inhibition. F VIII activity was reduced at 0,26% (normal 58,5–131,7%) and F VIII inhibition level was 41,53 Bethesda Units (BU). The patient was also found to have LAC. Screening tests for antinuclear antibodies, viral titres, occult cancer and cardiolipin antibodies were negative, chest Xray was negative and venous ultrasonografy of lower limbs was performed in order to exclude a concomitant deep venous thrombosis. At the admittance in hospital the patient received packed red cells transfusions for the anemia and treatment with prednisone 1mg/kg once daily in order to autoantibody eradication. After a week was associated therapy with cyclophosfamide 500mg per meter squared every 21 days. The acute bleeding stopped without using bypassing agents or recombinant activated F VII. One month after the institution of the immunosoppressive therapy the F VIII level was 0,9% and the inhibitor level was decreased at 9 B.U. After six cycles of cyclophosfamide and prednisone, tapered at 12,5 mg once daily, F VIII level raised at 16,05% but the inhibitor level remined 6,49 B.U., so was decided to change the immunosoppressive treatment and cyclosporin was administrated at the dose of 50 mg once daily. three months later the aPTT was 26s and factor level was 118% and the cyclosporin treatment discontinuated; thirty days after the aPTT was again 58 s and FVIII levels decreased at 78% so the immunosoppressive treatment was reintroduced at the same dosage of 50 mg daily. The patient had a good performance status without side-effects treatment related and without haemorragic complications. cyclosporin was tailed off successfully two months later after obtained a stabilization of F VIII level at 80% and disappearance of the inhibitor. The aPTT value was 52s and LAC persisted present without thromboembolic manifestation and evidence of autoimmune disorder.

Conclusion: idiophatic acquired haemophilia A occurs most frequently in older adults and often presents acutely with life-threatening haemorragies; the advanced age of patients sometimes limits the therapeutic options precluding the most aggressive treatments and necessitating dose reductions of drugs. Our patieny outlines the potential role of cyclosporin in the treatment of acquired haemophilia even at the lower doses of 50 mg daily. The concomitant presence of LAC probably mitigates the bleeding episodes caused by acquired F VIII deficiency and viceversa.

Author notes

Disclosure: No relevant conflicts of interest to declare.